Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 246, NWS Charleston, WV

September 11, 2011Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 11, 2011, 2:43 PM EDT for Kanawha County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2011, 2:43 PM EDT (18:43 UTC)
Expired
Sep 11, 2011, 3:30 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 23 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS51 KRLX 111843
SVRRLX
WVC039-111930-
/O.NEW.KRLX.SV.W.0246.110911T1843Z-110911T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CROSS LANES...OR 6 MILES NORTHEAST OF NITRO...AND MOVING EAST AT 20
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SISSONVILLE.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 46 AND 47 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 108
AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 8 AND 16.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3844 8181 3847 8173 3854 8175 3857 8166
      3856 8162 3861 8152 3855 8147 3855 8144
      3846 8135 3841 8182
TIME...MOT...LOC 1843Z 254DEG 16KT 3849 8174

$$

25
2 follow-up statements
110 
WWUS51 KRLX 111905
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT SUN SEP 11 2011

WVC039-111930-
/O.CON.KRLX.SV.W.0246.000000T0000Z-110911T1930Z/
KANAWHA WV-
305 PM EDT SUN SEP 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTH CENTRAL KANAWHA COUNTY...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SISSONVILLE...OR 11
MILES NORTH OF CHARLESTON...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 109 AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 9
AND 16.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3857 8166 3856 8162 3861 8152 3855 8147
      3855 8144 3854 8143 3846 8135 3844 8165
TIME...MOT...LOC 1905Z 254DEG 16KT 3852 8162

$$

25
456 
WWUS51 KRLX 111920
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT SUN SEP 11 2011

WVC039-111931-
/O.EXP.KRLX.SV.W.0246.000000T0000Z-110911T1930Z/
KANAWHA WV-
320 PM EDT SUN SEP 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KANAWHA COUNTY
WILL EXPIRE AT 330 PM EDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 109 AND 117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 9
AND 16.

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3857 8166 3856 8162 3861 8152 3855 8147
      3855 8144 3854 8143 3846 8135 3844 8165
TIME...MOT...LOC 1921Z 254DEG 16KT 3854 8153

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:30 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 11, 1:30 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
130 PM EDT SUN SEP 11 2011

.SYNOPSIS...
WEAKENING UPPER LEVEL TROUGH MOVES ACROSS THE AREA THROUGH EARLY
MONDAY. STRONG COLD FRONT PASSES EAST WEDNESDAY NIGHT. BEHIND THE
FRONT...CANADIAN HIGH PRESSURE TO END THE WORK WEEK.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
LATEST RADAR MOSAIC SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED ACROSS THE AREA. THESE STORMS ARE IN RESPONSE TO
DAYTIME HEATING AND SEVERAL MID-LEVEL DISTURBANCES WHICH ARE
ROTATING AROUND AN UPPER LEVEL TROUGH TO OUR WEST.

MODELS INDICATE THE UPPER TROF WILL PUSH EAST TONIGHT...AND BE
LOCATED TO OUR EAST BY MID-DAY ON MONDAY. EXPECT THE SHOWERS AND
STORMS WILL WEAKEN AND DISSIPATE AFTER SUNSET TONIGHT. HOWEVER...
WITH TROUGH PUSHING EAST...CAN NOT RULE OUT A SHOWER OR TWO
CONTINUING IN THE MOUNTAINS OVERNIGHT.

EVEN WITH CLOUDS AROUND TONIGHT...STILL FEEL THAT DENSE...MAINLY
VALLEY...FOG WILL ONCE AGAIN DEVELOP OVERNIGHT. AREAS WHICH
RECEIVE RAINFALL THIS AFTERNOON AND EVENING MAY EVEN SEE SOME
DENSE FOG.

HAVE CONTINUED PREVIOUS FORECAST OF SLIGHT CHANCE POPS IN THE
MOUNTAINS ON MONDAY...UNTIL THE TROUGH PUSHES EAST.

LATEST TEMP GUIDANCE WAS CLOSE TO PREVIOUS FORECAST...SO HAVE ONLY
TWEAKED NUMBERS.

&&

.SHORT TERM /TUESDAY/...
NOT MUCH HAPPENING THIS PERIOD. BY MONDAY...THE UPPER TROUGH WILL
BE EXITING THE AREA EARLY...RESULTING IN MOSTLY DRY AND WARMER
WEATHER. HAVE LEFT LOW POPS IN MOUNTAINS MONDAY WITH PERHAPS
ENOUGH DIURNAL INSTABILITY AND LOW LEVEL MOISTURE TO POPS A
SHOWER...BUT NO THUNDER. THE MAIN THEME WILL BE ABOVE NORMAL
TEMPERATURES IN THE 80S BY TUESDAY WITH SUNSHINE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS IN GOOD AGREEMENT ON RATHER STRONG COLD FRONT TO REACH OUR
AREA LATER TUESDAY NIGHT...THEN PROGRESS EASTWARD THRU THE AREA
DURING THE FIRST PART OF WEDNESDAY. HOWEVER...WITH MUCH OF THE UPPER
SUPPORT PASSING NORTH OF OUR AREA...NOT MUCH OF A RECOVERY OF DEEP
MOISTURE...AND BAD TIMING FOR DIURNAL INSTABILITY...MODELS DO NOT
HAVE MUCH QPF WITH THIS FRONT. HOWEVER...GIVEN THE COOL SEASON
NATURE OF THIS SYSTEM AND THE LOWER LEVEL DYNAMICS...HAVE TO GO WITH
AT LEAST SCATTERED SHOWERS. MODEL SOUNDINGS DO INDICATE MODEST
ELEVATED CAPE...SO THAT A THUNDERSTORM CANNOT BE RULED OUT.

BEHIND THE FRONT...THERE IS MUCH DISAGREEMENT AMONG THE MODELS...AND
MUCH CHANGEABILITY FROM RUN TO RUN IN THE MODELS. WHILE THERE IS
AGREEMENT ON A SECONDARY COLD FRONT BEHIND THE INITIAL FRONT FOR
THURSDAY...THERE IS MUCH UNCERTAINTY OF HOW STRONG A SHORT WAVE WILL
BE SUPPORTING THE FRONT..AND THUS HOW MUCH PRECIP. BEST APPROACH
WOULD BE TO INCLUDE SOME MODEST POPS FOR THURSDAY...ESPECIALLY
ACROSS THE SOUTH. IN CASE...TEMPERATURES WILL BE STEADILY COOLING
BEHIND THE INITIAL FRONT...GOING FROM ABOVE NORMAL TO WELL BELOW
NORMAL FOR THE END OF THE WORK WEEK. BY FRIDAY INTO SATURDAY
     HIGH PRESSURE WITH DRY AND COOL CONDITIONS.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
LATEST RADAR DATA SHOWS SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS PORTIONS OF THE AREA. THESE STORMS ARE IN
RESPONSE TO DAYTIME HEATING AND SEVERAL MID-LEVEL DISTURBANCES
WHICH ARE ROTATING AROUND AN UPPER LEVEL TROUGH TO OUR WEST.

THESE STORMS SHOULD CONTINUE UNDER AFT 00Z...WHEN THEY WILL
SLOWLY WEAKEN AND DISSIPATE.

EXPECT MVFR...ISOLD IFR CONDITIONS UNDER THESE STORMS...WITH VFR
CONDITIONS ELSEWHERE.

DENSE...MAINLY VALLEY...FOG WILL ONCE DEVELOP AFTER 06Z WITH
IFR/LIFR CONDITIONS ANTICIPATED.  AREAS WHICH RECEIVE RAINFALL
THIS AFTERNOON AND EVENING MAY EVEN SEE SOME DENSE FOG.

AS HAPPENED THIS MORNING...ANY FOG THAT DEVELOPS SHOULD DISSIPATE
BY 15Z...WITH VFR CONDITIONS ANTICIPATED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: UNCERTAINTY OF COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING.  LINGERING CLOUD COVER 06Z-12Z TONIGHT MAY
HOLD BACK IFR FOG DEVELOPMENT MORE THAN CURRENTLY FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
NO ORGANIZED AREAS OF IFR ANTICIPATED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...JSH
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...JSH
Hazardous weather outlook, Sep 11, 2:39 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT SUN SEP 11 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120645-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
239 AM EDT SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 2:37 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT SUN SEP 11 2011

WVZ008-014-015-111900-
JACKSON WV-KANAWHA WV-PUTNAM WV-
237 PM EDT SUN SEP 11 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PUTNAM...
NORTHWESTERN KANAWHA AND SOUTHEASTERN JACKSON COUNTIES...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF NITRO...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR SISSONVILLE AROUND 300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 44 AND 47 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 107
AND 120 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 7 AND 12.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3864 8154 3855 8148 3844 8144 3840 8182
      3850 8187

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:37 PM EDTSpecial Weather StatementRLXPutnam23 min
Sep 11, 4:02 PM EDTSpecial Weather StatementRLXWirt28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.